Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 32, NWS Gray, ME

July 11, 20014 counties in Maine

NWS Gray, ME issued this severe thunderstorm warning at Jul 11, 2001, 5:15 PM EDT for 4 counties in Maine. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 11, 2001, 5:15 PM EDT (21:15 UTC)
Expired
Jul 11, 2001, 6:15 PM EDT
In force
60 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Androscoggin County, ME, Cumberland County, ME, Oxford County, ME, York County, ME

The radar

The Portland,ME radar (KGYX), 28 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 9.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 112115
SVRGYX

MEC001-005-017-031-112215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
515 PM EDT WED JUL 11 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANDROSCOGGIN COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...AUBURN...LEWISTON...MECHANIC FALLS...
  TURNER
  CUMBERLAND COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...BRIDGTON...NAPLES...NORTH WINDHAM...
  WESTBROOK
  YORK COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...ALFRED...BIDDEFORD...SANFORD
  SOUTHEASTERN OXFORD COUNTY IN WESTERN MAINE

* UNTIL 615 PM EDT

* AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NAPLES...OR ABOUT 2 MILES SOUTH OF
  NAPLES...MOVING NORTHEAST AT 20 MPH.

VERY LARGE HAIL AND STRONG GUSTY WINDS ARE POSSIBLE WITH THESE 
SEVERE THUNDERSTORMS.  IF THREATENING WEATHER APPROACHES...SEEK SAFE 
SHELTER IMMEDIATELY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4390 7099 4322 7073 4391 7002 4439 7026

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:47 AM EDT, 7 hours 28 minutes earlier.

Area forecast discussion, Jul 11, 9:47 AM EDT, 7 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
947 AM EDT WED JUL 11 2001

WL UPDATE TO CLEAN UP WORDING & ATTEMPT TO SINGLE OUT ANY SPECIFIC
AREAS WHERE THE PSBLTY OF ISOLD SVR WX MAY EXIST.

LOW OVRCAST CONDS CONT ACRS MUCH OF FA AS MARITIME INFLUENCE RMNS
WELL ENTRENCHED THS MRNG.  THS WL CONT TO INHIBIT WRN ZNS (ESP NH)
MAY BREAK OUT DURG THE NXT FEW HRS AS PER LATEST STLT IMAGES.
INSTABILITY THS AFTN DRIVEN BY CAA & DRY SLOT ALFT & RELATIVELY HIGH
SFC TDS.  NXT S/W ASSOC W/ UPR LOW WL PINWHELL ACRS FCST ZNS THS
AFTN.  XPCT HI WUD BE THE MAIN THREAT FM STMS.  HV SET HI ALGORITHM
& WL WATCH FOR STMS W/ VILS IN THE 50S.

MARINE...WNDS LGT/VRBL.  THS COND MAY LAST MUCH OF THS AFTN AS PER
LATEST AVN RUN.

XPCT FEW OTHER CHANGES.

FCSTID = 13

.GYX...
ME...NONE.
NH...NONE.

JC

In the hours before

Special weather statement, Jul 11, 12:05 PM EDT, 5 hours 10 minutes before
MEZ007>009-012-013-018>020-023-024-NHZ001>010-013-120000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1205 PM EDT WED JUL 11 2001

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER NEW
HAMPSHIRE AND PORTIONS OF WESTERN MAINE...

THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER PORTIONS OF NORTHERN NEW
HAMPSHIRE AND THE MOUNTAINS OF WESTERN MAINE.  MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP OVER NEW HAMPSHIRE AND WESTERN MAINE DURING
THE AFTERNOON HOURS.  ANY OF THE THUNDERSTORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL.

A FEW OF THE STRONGER STORMS MAY PRODUCE DIME-SIZED OR LARGE
HAIL...AND PERHAPS WIND GUSTS IN EXCESS OF 55 MPH.  IN NEW
HAMPSHIRE...CENTRAL AND SOUTHERN PORTIONS OF THE STATE STAND THE
BEST CHANCE OF GETTING STRONG THUNDERSTORMS.  OVER WESTERN MAINE...
LOCATIONS AWAY FROM THE IMMEDIATE COAST...AND WEST OF THE KENNEBEC
RIVER...MAY SEE THE STRONGER STORMS.

KEEP A WEATHER EYE ON THE SKY IF YOU HAVE OUTDOOR ACTIVITIES
PLANNED FOR TODAY...AND TAKE COVER IF THREATENING WEATHER
APPROACHES.

REMEMBER...LIGHTNING KILLS MORE PEOPLE THAN TORNADOES OR HURRICANES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

HAYES

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 4:00 PM EDTSevere Thunderstorm WarningGYXOxford60 min
Jul 11, 4:52 PM EDTSevere Thunderstorm WarningGYXAndroscoggin23 min
Jul 11, 5:35 PM EDTSevere Thunderstorm WarningGYXKennebec, Waldo55 min

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.